What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 17, 6:20 PM EST, 57 minutes earlier.
Area forecast discussion, Sep 17, 6:20 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
720 PM EDT Thu Sep 17 2020
.SYNOPSIS...
The remnants of Sally will pass through tonight. Some cooler and
drier air will start to filter in on Friday and even moreso
Friday night into the weekend. By early next week the area
should experience some of the coolest nights since before
summer.
&&
.UPDATE...
Waves of showers and storms with torrential rain continue to
slide northeast across the eastern Carolinas. The heaviest band
affecting the Myrtle Beach area now should move into the Cape
Fear region over the next few hours, likely producing more
flooding along the way. Convection moving into the Pee Dee
region from central South Carolina appears much weaker and
likely has lesser potential for severe weather and flooding.
Aside from near-term changes in PoPs and temps to account for
trends in radar and obs, I've increased forecast wind speeds
across the coastal waters for the next few hours as the
strongest portion of the gradient out ahead of former Sally's
center is beginning to reach the area. A few gusts to gale force
could occur even outside of convection across the South
Carolina waters.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
An active next 36 hours with the remnants of Sally moving through
mainly through tonight, and a sweeping cold front that will bring a
cool down to the region.
Tornado watches remain in effect for a tornadic environment that has
produced several good spinning storms. A lack of instability for
updrafts indicated with soundings showing more of an efficient rain
producing atmosphere with precipitable water near or exceeding 100%
of climatology for mid September. Flash flooding continues to be a
concern for areas closer to the center of the track of the remnants
of Sally, which is generally along and west of the I-95 corridor.
Some stronger thunderstorms could produce some gusty winds as well,
although chances are looking limited at this point.
Sweeping cold front will move the remnants of Sally out of the
region and winds switch to the northwest with the frontal passage
Friday morning. High temperatures for locations west of highway 17
may reach the upper 70s by early afternoon with maybe locations
along the coast hitting near 80 by the early afternoon, but
temperatures will drop after 2 PM into the low to mid 70s by the
late afternoon / early evening. The dew point drop from the mid 70s
into the mid 60s will bring a less humid and more "fall like" feel
across the region heading into Friday evening with precipitation
winding down. Any precip Friday will be light and sporadic.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Strong cold advection underway this period especially by late
September standards as a large area of high pressure settles into
the Northeast, its southern fringe driving into the Carolinas and
beyond. MEX guidance is showing highs some 10 degrees below
climatology, which may not be cool enough (though it does look like
a breezy and well mixed day). Similarly the winds stay up enough
Saturday night to prevent what would be a much cooler radiational
night but the strength of the advection should get most places below
60 save for far southern zones/immediate coastline.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Cool high pressure to build into the area through Tuesday keeping
temperatures well below climatology. Sunday night will be one last
advective cool night before we start getting into some even chillier
radiational cooling night. Both Monday and Tuesday nights should
cool well into the 50s and perhaps even upper 40s and approach the
10-15 below climo mark. A gradual reversal towards more seasonable
temperatures begins on Wednesday as the high shifts offshore. Some
warmth will return but not moisture-keeping rain chances nil through
the long term.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The remnant circulation of former Hurricane Sally will move
across the area tonight, bringing waves of showers and t-storms
along the coast between 00-02Z this evening. A period of gusty
south winds will also develop along the coast this evening,
diminishing between 05Z-08Z as the low moves away from the
area. Low ceilings at or below 1000 feet AGL will develop at
KLBT this evening, spreading down to FLO by 06Z, and reaching
the coast as IFR/MVFR ceilings by daybreak Friday. During the
day Friday expect MVFR/IFR ceilings to linger through most of
the day with scattered shallow convective showers developing.
Extended Outlook...MVFR/IFR conditions may continue through Friday
evening, but VFR should develop by Saturday morning and continue
through Monday.
&&
.MARINE...
Today through Friday Night...Small water craft will have
difficulties, including inexperienced mariners, with gusts to
30 kts and waves approaching 6 feet tonight through sunrise
Friday morning. Wind direction will be mainly onshore until a
cold front passes by Friday morning. Main wave directions from
the south between 6 and 8 seconds and swell from the
east/southeast between 10 and 12 seconds. After cold frontal
passage, mainly offshore winds under 15 kts with 3 to 5 foot
seas before conditions worsen again heading into Friday night
with seas approaching 5 to 7 feet and winds gusting from the
north to near 30 kts.
Saturday through Tuesday...Nasty conditions expected with a Small
Craft Advisory to be in effect for the duration. NE winds max out
early in the period behind frontal passage and while a few gusts to
gale force appear possible a strong SCA appears appropriate. Not
only will there be a vigorous wind chop but the swell energy from
Teddy will be increasing in strength. The strong NE gradient winds
will not be in much hurry to abate early next week as the high
building in from the north is so large and slow moving. The high may
be close enough for advisory-worthy winds will drop below thresholds
but the continuation of Teddy swell will keep the advisory flag
hoisted.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Friday afternoon for SCZ017-023-024-
032-033-039.
Coastal Flood Advisory until 10 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch through Friday afternoon for NCZ087-096.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory until 11 AM EDT Friday for NCZ106-108-
110.
Coastal Flood Advisory until 1 PM EDT Friday for NCZ107.
MARINE...Small Craft Advisory until 7 AM EDT Friday for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRAHazardous weather outlook, Sep 17, 7:04 PM EST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wilmington NC
804 PM EDT Thu Sep 17 2020
NCZ087-096-SCZ017-023-024-032-033-039-181100-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
804 PM EDT Thu Sep 17 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-SCZ055-058-059-181100-
Columbus-Inland Georgetown-Central Horry-Northern Horry-
804 PM EDT Thu Sep 17 2020
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Heavy rain and thunderstorms could produce isolated flooding tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-181100-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
804 PM EDT Thu Sep 17 2020
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
There is a moderate risk of rip currents on Friday. Rough surf and
enhanced rip current risk could continue through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-181100-
Inland New Hanover-
804 PM EDT Thu Sep 17 2020
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Coastal Flood Advisory.
In addition, periods of heavy rain could result in flooding mainly
across poor drainage and low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ105-109-181100-
Inland Pender-Inland Brunswick-
804 PM EDT Thu Sep 17 2020
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Heavy rain and thunderstorms could produce isolated flooding tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-181100-
Coastal Horry-Coastal Georgetown-
804 PM EDT Thu Sep 17 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Heavy rain and thunderstorms could produce isolated flooding tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a moderate risk of rip currents on Friday. Rough surf and
enhanced rip current risk could continue through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-181100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
804 PM EDT Thu Sep 17 2020
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT FRIDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Sunday through Wednesday:
Small craft advisory may be needed with gale conditions possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-181100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
804 PM EDT Thu Sep 17 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT FRIDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Sunday through Wednesday:
Small craft advisory may be needed with gale conditions possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
9
In the hours before
Special weather statement, Sep 17, 3:45 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
445 PM EDT Thu Sep 17 2020
SCZ039-055-172115-
Williamsburg SC-Inland Georgetown SC-
445 PM EDT Thu Sep 17 2020
...SPECIAL WEATHER STATEMENT FOR NORTHERN GEORGETOWN AND EAST CENTRAL
WILLIAMSBURG COUNTIES UNTIL 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rhems, or 17 miles northwest of Georgetown, moving northeast at 30
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Rhems, Outland, Warsaw, Yauhannah, Nesmith, Morrisville and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 600 PM EDT for northeastern
South Carolina. A Tornado Watch also remains in effect until 1100 PM
EDT for northeastern South Carolina.
LAT...LON 3356 7962 3382 7936 3380 7933 3375 7929
3372 7929 3372 7927 3371 7927 3371 7924
3369 7925 3370 7920 3371 7920 3368 7916
3366 7915 3366 7914 3365 7912 3364 7913
3363 7913 3343 7947
TIME...MOT...LOC 2045Z 227DEG 25KT 3355 7948
MBBLocal storm report, Sep 17, 4:29 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
529 PM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLASH FLOOD 8 NNE EVERGREEN 34.17N 79.61W
09/17/2020 FLORENCE SC LAW ENFORCEMENT
&&
EVENT NUMBER ILM2000199
OLIVALocal storm report, Sep 17, 4:49 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLASH FLOOD HARTSVILLE 34.37N 80.08W
09/17/2020 DARLINGTON SC CITY OFFICIAL
CITY OF HARTSVILLE REPORTED MULTIPLE ROADS DUE TO
CLOSING. INCLUDES CAROLINA AVE & 6TH ST, FOURTH ST &
COKER AVE, AND RAILROAD AVE BETWEEN STINGRAY BOATS AND
LEESBURG ST
&&
EVENT NUMBER ILM2000200
OLIVASpecial weather statement, Sep 17, 5:21 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
621 PM EDT Thu Sep 17 2020
NCZ087-096-172245-
Robeson NC-Bladen NC-
621 PM EDT Thu Sep 17 2020
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON AND CENTRAL
BLADEN COUNTIES UNTIL 645 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bladenboro, or 9 miles west of Elizabethtown, moving northeast at 40
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Elizabethtown, Bladenboro, Ruskin, Bladen Community College,
Abbottsburg, Ammon, Butters, White Oak, White Lake, Dublin and Bladen
County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Tornado Watch remains in effect until 1100 PM EDT for southeastern
North Carolina.
LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
3477 7843 3475 7839 3473 7839 3472 7838
3470 7837 3469 7836 3447 7874 3447 7878
3459 7890 3485 7861 3485 7852 3486 7850
TIME...MOT...LOC 2221Z 228DEG 34KT 3457 7877
MBBSpecial weather statement, Sep 17, 5:41 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT Thu Sep 17 2020
SCZ054-058-172315-
Coastal Horry SC-Central Horry SC-
641 PM EDT Thu Sep 17 2020
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL HORRY COUNTY UNTIL 715
PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nixonville, or near Myrtle Beach, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Hand and Nixonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Tornado Watch remains in effect until 1100 PM EDT for northeastern
South Carolina.
LAT...LON 3374 7892 3380 7895 3390 7877 3385 7872
TIME...MOT...LOC 2240Z 235DEG 15KT 3380 7887
MBB
Local storm report, Sep 17, 7:10 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
810 PM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 3 NE FORESTBROOK 33.76N 78.93W
09/17/2020 HORRY SC COCORAHS
PONDS OVERFLOWING AND WATER STANDING IN STREETS. STORM
TOTAL PRECIPITATION 5.87 INCHES.
&&
EVENT NUMBER ILM2000201
TRA